If you have a BVM (Bag Valve Mask resuscitator), you should not need naloxone. The problem is inadequate respiration, not inadequate naloxonation.

- Rogue Medic

How do we measure the QT segment when there are prominent U waves?

ResearchBlogging.org
 

This ECG has large T waves, U waves, and P waves, but where does one end and the other begin?

When measuring the QT segment, where do we measure the end of the QT segment and why?

Click on the image to make it larger.
 

Fig. 1 Electrocardiogram demonstrating the phenomenon of T-U fusion.[1]

 

Leads V2 – V4 are the most distinct, but the T wave and the U wave are not distinct from each other. They are connected with no isoelectric line between them. Therefore, the QT segment becomes more of a QTU segment. If the T wave and the U wave did not merge, or fuse, then the QT segment would not include the U wave.
 

Amiodarone is a widely used antiarrythmic drug for various atrial and ventricular arrhythmias. It has the potential to cause prolongation of the QT interval, which, in turn, can increases the incidence of torsade de pointes. Amiodarone is also one of the causes of prominent U waves. The presented case exemplifies the phenomenon of amiodarone-induced T-U fusion and QT prolongation.[1]

 

We seem to forget that any antiarrhythmic drug is also capable of causing arrhythmias. If we alter the conduction system, we can make things better, we can make things worse, or we can produce a combination of both. It is possible to have no effect, but this is more likely just our lack of awareness of the effects we are producing.
 

Amiodarone is also one of the causes of a prominent U wave in the surface electrocardiogram [2]. It blocks the delayed rectifier potassium current, thereby delaying phase 3 of action potential. This repolarization delay may distort T waves and/or produce prominent U waves[3,4].[1]

 

Amiodarone and torsades is a significant, but not well known problem.
 

Proarrhythmia
Like all antiarrhythmic agents, amiodarone I.V. may cause a worsening of existing arrhythmias or precipitate a new arrhythmia. Proarrhythmia, primarily torsades de pointes (TdP), has been associated with prolongation by amiodarone I.V. of the QTc interval to 500 ms or greater. Although QTc prolongation occurred frequently in patients receiving amiodarone I.V., torsades de pointes or new-onset VF occurred infrequently (less than 2%). Patients should be monitored for QTc prolongation during infusion with amiodarone I.V. Combination of amiodarone with other antiarrhythmic therapy that prolongs the QTc should be reserved for patients with life-threatening ventricular arrhythmias who are incompletely responsive to a single agent.
[2]

 

Here is an explanation of how to measure the QT segment when there is fusion with a prominent U wave.

 

Fig. 2 Panel A represents a magnified segment of lead V 2 of the presented electrocardiogram which demonstrates T, U, and P waves and the phenomenon of T-U fusion.[1]

 
 

Fig. 2 Panel B illustrates the application of the maximum slope intercept method to the U wave to calculate the QTc; the QTc (QT/√RR) is prolonged to 510 milliseconds.[1]

 

If the T wave reaches the isoelectric line, we measure the end of the QT segment at that point. If the T wave runs into the U wave, we should draw the steepest (closest to vertical) line that we can along the descending side of the U wave (Figure 2B).

This makes for a significantly longer QT segment. The longer the QT segment, the greater the risk for torsades appears to be. Torsades is not our friend.[3],[4]

Footnotes:

[1] Amiodarone-induced T-U fusion.
Omar HR.
Am J Emerg Med. 2012 Nov;30(9):2081.e1-2. doi: 10.1016/j.ajem.2011.10.024. Epub 2011 Dec 26. No abstract available.
PMID: 22205017 [PubMed – in process]

[2] AMIODARONE HYDROCHLORIDE injection, solution
[Bedford Laboratories]

DailyMed
Warnings
FDA Label

[3] 47 Year Old Male CC: Crushing Chest Pain
August 11, 2011
EMS 12 Lead
Article

[4] 47 Year Old Male CC: Crushing Chest Pain – Conclusion
August 17, 2011
EMS 12 Lead
Article

Omar, H. (2012). Amiodarone-induced T-U fusion The American Journal of Emergency Medicine, 30 (9), 20810-208100 DOI: 10.1016/j.ajem.2011.10.024

.

Speak Your Mind